News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Lexapro withdrawal or something else?


 Volare - Tue May 13, 2008 9:28 am

I was on Lexapro 10 mg for about 3 years. I tapered down over the past six months--first 1 pill every other day, then every two days, then every three days over the past month. I stopped taking them altogether on May 1.

I feel like hell. I have some vertigo, nausea, and the occasional brain zap.I'm usually a fairly physical person and I've wanted to sleep. My stomach has been amiss on and off. These symptoms really started on Thursday May 8. I was working with my personal trainer on sit ups and I got a very dizzy and nauseous during the workout.

I've been reading the internet boards about withdrawal and certainly my symptoms match--but I was taking so little, and tapered off so slowly that I'm astonished by how severe these symptoms are. I'm a healthy person in general not prone to complaining.

My questions: Should I see a doctor? How long will these symptoms last? Is there anyway to alleviate them without going back on the meds? Please help-I'm not able to exercise very much due to the vertigo, and htis makes me, well, depressed.
 Dr. E. Seigle - Sun May 18, 2008 9:50 pm

Dear Volare,

I suggest you bring this concern to your doctor. That being said, a serotonin withdrawal syndrome can go on for quite awhile, and the way you tapered the Lexapro was not optimal; the recommended way would be to keep taking the Lexapro daily, but for your doctor to gradually taper the amount. To take it every other or third day is to expose your brain to widely fluctuating levels of the medication, perhaps worsening the withdrawal, and sending confusing messages to your brain cells' serotonin receptors. Your doctor might consider something like your returning to the 10mg/d of Lexapro for a week, at which point your symptoms, should they go away, pretty well confirms a serotonin withdrawal syndrome as the cause of them. Then, to taper the Lexapro very conservatively since you've had such severe symptoms, you might go something like:

7.5mg/d for a week
5 mg/d for a week
4 mg/d for a week
3mg/d for a week
2mg/d for a week
1 mg/d for a week
Stop taking the Lexapro

Discuss a schedule with your doctor, this is simply one possibility and might not be best for you.

While this is slow, it will give your brain cells (neurons) time to adjust to the decreased amounts of serotonin available to them, and go back to the re-regulation of serotonin receptors and of the way your neurons DNA is expressed through its guiding the proper production of important proteins in the cells.

If returning to 10 mg/d of the Lexapro for a week doesn't resolve your withdrawal-like symptoms, then your doctor will need to consider other possibilities.But, probably you'll feel a whole lot better! Good luck, Eliot Seigle MD
then stop.
 Volare - Mon May 19, 2008 12:54 pm

I'm stunned. My psychiatrist is supposed to be an expert (really, he's with a prominent university). He was the one who suggested the program I followed. Last time I saw him, he said, "you're on such a small dose, you can probably just stop."

Is it possible to get such small mg tablets? I'm now worried about going back to see him-undoubtedly I'll need a prescription. Things are much, much worse today (vomiting and equilibrium issues--I'm barely sitting at my desk).
I'm seeing my GP on Thursday. I can ask him, I guess, to write me the prescription for the smaller mg doses.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here